California, 2001

Winter Storm and Flooding in California, February 11 to 14, 2001

February 11 to 14, 2001 · NWS SGX · 16 events in 9 counties and zones

A winter storm that took two days to cross Southwest California created near blizzard conditions in the mountains, forcing the closure of all roads. In San Bernardino County, the Wrightwood received between 27 and 60 inches of snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
32
Property damage
$970,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A winter storm that took two days to cross Southwest California created near blizzard conditions in the mountains, forcing the closure of all roads. In San Bernardino County, the Wrightwood received between 27 and 60 inches of snow. The remainder of the San Bernardino County Mountains received 18 to 31 inches of snow. Near Lake Arrowhead, the roof of an Ice Skating Rink collapsed under the weight of the snow. The Apple Valley received 5 to 12 inches of snow. In the Riverside County Mountains, an average of 12 inches snow fell. In the San Diego County Mountains between 7 and 12 inches of snow fell and 26 people suffering from mild hypothermia were rescued by the Border Patrol. In the Santa Ana Mountains, the snow level dropped to 3000 feet. Over the lower elevations, heavy rain caused mudslides and extensive urban flooding. Many of the major roadways were flooded for several hours. Between 2 and 5 inches of rain fell over Orange County and the western end of the Inland Empire. The remainder of the Inland Empire, as well as the San Diego County Coastal Plain and Inland Valleys received between 1 and 2 inches of rain. Over the coastal waters, southerly gale force winds quickly built 12 foot seas. A fast moving squall line behind the main frontal band, knocked down trees and power lines in Orange County and the western end of the Inland Empire, and broke tree branches in San Diego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 11, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 11, 2:30 PM PST, 1 hour 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SUN FEB 11 2001

                             ...SYNOPSIS...

A COLD STORM WILL MOVE DOWN THE COAST TONIGHT AND MONDAY AND LINGER NEAR
SOUTHERN CALIFORNIA THROUGH WEDNESDAY. THIS WILL BRING PERIODS OF RAIN
AND MOUNTAIN SNOW...HEAVY AT TIMES. THERE COULD ALSO BE HAIL AND
THUNDERSTORMS. DRY TOWARD THE END OF THE WEEK AS STORMS MOVE PAST TO THE
NORTH.

                            ...DISCUSSION...

SCT-BKN CLOUDS OVER MOST OF CWFA TODAY. 12Z NKX SOUNDING HAD 6400 FT
DEEP LOW LEVEL MOIST LAYER WITH MODERATELY STRONG WSW WINDS ALOFT.
ONSHORE GRADIENTS WITH 7-8 MB SAN-TPH AND 2-3 MB SAN-IPL. HAD FUNNEL
CLOUD REPORT OFF SAN COAST LATE THIS MORNING AND WATERSPOUT REPORTS OFF
ORANGE COUNTY COAST EARLY THIS AFTERNOON.

COLD UPPER LOW DIGS S ALONG THE COAST TONIGHT INTO TUE. NGM TAKES IT ON
A MORE INLAND TRACK WHILE PREFERRED ETA/AVN KEEP IT CENTERED OFFSHORE.
LOTS OF POSSIBLE COMPLICATIONS TO THE DETAILS OF THE FORECAST SUCH AS
LOW LEVEL SE FLOW AHEAD OF SYSTEM DELAYING ONSET OF PRECIP W OF
MOUNTAINS...ESPECIALLY S. HOWEVER...LOOKS LIKE PRECIP WILL SPREAD ACROSS
SOUTHWESTERN CALIFORNIA LATE TONIGHT AND MONDAY MORNING. RAIN WILL TAKE
A LITTLE LONGER TO REACH THE SRN DESERTS. SHOWERS...HEAVY AT TIMES WILL
LIKELY DEVELOP DURING THE DAY MONDAY AND CONTINUE THROUGH TUE. THERE
COULD BE SOME SNOW DOWN TO 3000 FT MONDAY BUT MOST SNOW WILL BE ABOVE
4000 FT. SNOW LEVEL WILL BE 3000 FT OR LOWER TUE. COLD AIR ALOFT WILL
ALSO BRING THE POTENTIAL FOR HAIL AND THUNDERSTORMS...ESPECIALLY TUE
WHEN VERY COLD AIR ALOFT MOVES IN. THIS IS ALSO A FAVORABLE PATTERN FOR
FUNNEL CLOUDS AND WATERSPOUTS. SIGNIFICANT PRECIP SHOULD MOVE INTO NRN
ZONES LATE TONIGHT. WILL CONTINUE COMBINATION OF WINTER STORM WARNING IN
SBD MOUNTAINS WITH WATCH IN RIV MOUNTAINS. WINTER WEATHER ADVISORY IN
SNA MOUNTAINS. HEAVY SNOW SHOULD HOLD OFF UNTIL MON NIGHT/TUE IN SAN
MOUNTAINS. WINTER WEATHER WATCHES/WARNING/ADVISORIES MAY NEED TO
EXTENDED INTO TUE AND MAY NEED A SNOW ADVISORIES TO APPLE/YUCCA VALLEYS
TUE. COOL TO COLD WITH RELATIVELY MINOR TEMP CHANGES EACH DAY. NORTHWEST
SWELL COULD CAUSE SOME LOCAL LARGE SURF. RAINFALL TOTALS FROM THE STORM
SHOULD RANGE FROM ABOUT 1.00 TO 1.50 INCHES IN COASTAL AREAS UP TO 3
INCHES NEAR THE FOOTHILLS. MOUNTAINS SHOULD GET 1 TO 2 FEET OF SNOW WITH
LOCALLY LARGER AMOUNTS AT HIGHER ELEVATIONS. NRN DESERTS COULD GET 0.50
TO 0.75 INCH WITH UP TO 0.50 INCH IN SRN DESERTS. WILL PROBABLY HAVE
SOME URBAN FLOODING PROBLEMS...ESPECIALLY DURING HEAVY DOWNPOURS. GUSTY
WINDS AT TIMES IN THE MOUNTAINS AND DESERT SHOULD REMAIN BELOW ADVISORY
STRENGTH.

LONGER RANGE PROGS INDICATE UPPER LOW LINGERING OVER SRN CA WED FOR
CONTINUED SHOWERS...POSSIBLY LINGERING INTO THU AM. LOTS OF DIFFERENCES
IN PROGS BUT GENERALLY LOOKS DRY WITH A LITTLE WARMER DAYS THU THROUGH
SUNDAY.

SAN 47+8

.SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSAN.
       MARINE WEATHER STATEMENT....SEE LAXMWSSAN.
       WINTER STORM WARNING........SEE LAXWSWSAN
       WINTER WEATHER ADVISORY.....SEE LAXWSWSAN.
       WINTER STORM WATCH..........SEE LAXWSWSAN.

ATKIN

In the hours before

Special weather statement, Feb 11, 1:00 PM PST, 3 hours before
CAZ042-043-048-050-055>058-060>062-121200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN FEB 11 2001

...UNSETTLED WEATHER FOR SOUTHWEST CALIFORNIA THROUGH WEDNESDAY...

A COLD STORM WILL MOVE SLOWLY SOUTHWARD ALONG THE CALIFORNIA COAST
THROUGH MONDAY...MOVING ONSHORE IN THE VICINITY OF SOUTHWEST
CALIFORNIA TUESDAY AND LINGER OVER THE AREA WEDNESDAY. THIS WILL
BRING SHOWERS...HEAVY AT TIMES...AND SNOW TO THE HIGHER ELEVATIONS.
THE COLD UNSTABLE AIR ASSOCIATED WITH THIS STORM COULD ALSO CAUSE
HAIL...THUNDERSTORMS...FUNNEL CLOUDS AND WATERSPOUTS.

RAINFALL TOTALS FROM THIS STORM THROUGH WEDNESDAY SHOULD RANGE FROM
ABOUT 1 TO 2 INCHES IN THE COASTAL AREAS AND UP TO 3 INCHES NEAR THE
FOOTHILLS. THE NORTHERN AREAS WILL TEND TO GET THE LARGER AMOUNTS...
TAPERING OFF TO THE SOUTH. THE NORTHERN DESERTS SHOULD GET ABOUT 1/2
TO 3/4 OF AN INCH OF RAIN WITH LOCAL SNOW DEVELOPING AS COLDER AIR
MOVES IN. THE SOUTHERN DESERTS COULD GET UP TO 1/2 INCH OF RAIN. THE
RAIN WILL CAUSE SLICK ROADS AND COULD CAUSE LOCAL FLOODING OF POORLY
DRAINED LOW LYING AREAS.

THE HEAVIEST SNOW WILL BE IN THE SAN BERNARDINO MOUNTAINS WITH ABOUT
2 FEET POSSIBLE AT THE HIGHER ELEVATIONS. THE RIVERSIDE COUNTY
MOUNTAINS SHOULD GET ABOUT 12 TO 18 INCHES OF SNOW WHILE THE HIGHER
ELEVATIONS OF THE SANTA ANA MOUNTAINS AND SAN DIEGO COUNTY MOUNTAINS
SHOULD GET 6 TO 14 INCHES OF SNOW THROUGH WEDNESDAY. GUSTY WINDS
WILL ACCOMPANY THIS STORM IN THE MOUNTAINS. THESE WEATHER CONDITIONS
WILL BE DANGEROUS FOR UNPREPARED CAMPERS OR HIKERS. MOTORIST SHOULD
BE PREPARED FOR WINTER DRIVING CONDITIONS...CARRY CHAINS AND WARM
CLOTHING.

PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING STORMY WEATHER
PATTERN.

ATKIN
Special weather statement, Feb 11, 1:48 PM PST, 2 hours 12 minutes before
CAZ042-043-048-050-055>058-060>062-121200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN FEB 11 2001

...UNSETTLED WEATHER FOR SOUTHWEST CALIFORNIA THROUGH WEDNESDAY...

A COLD STORM WILL MOVE SLOWLY SOUTHWARD ALONG THE CALIFORNIA COAST
THROUGH MONDAY...MOVING ONSHORE IN THE VICINITY OF SOUTHWEST
CALIFORNIA TUESDAY AND LINGER OVER THE AREA WEDNESDAY. THIS WILL
BRING SHOWERS...HEAVY AT TIMES...AND SNOW TO THE HIGHER ELEVATIONS.
THE COLD UNSTABLE AIR ASSOCIATED WITH THIS STORM COULD ALSO CAUSE
HAIL...THUNDERSTORMS...FUNNEL CLOUDS AND WATERSPOUTS.

RAINFALL TOTALS FROM THIS STORM THROUGH WEDNESDAY SHOULD RANGE FROM
ABOUT 1 TO 2 INCHES IN THE COASTAL AREAS AND UP TO 3 INCHES NEAR THE
FOOTHILLS. THE NORTHERN AREAS WILL TEND TO GET THE LARGER AMOUNTS...
TAPERING OFF TO THE SOUTH. THE NORTHERN DESERTS SHOULD GET ABOUT 1/2
TO 3/4 OF AN INCH OF RAIN WITH LOCAL SNOW DEVELOPING AS COLDER AIR
MOVES IN. THE SOUTHERN DESERTS COULD GET UP TO 1/2 INCH OF RAIN. THE
RAIN WILL CAUSE SLICK ROADS AND COULD CAUSE LOCAL FLOODING OF POORLY
DRAINED LOW LYING AREAS.

THE HEAVIEST SNOW WILL BE IN THE SAN BERNARDINO MOUNTAINS WITH ABOUT
2 FEET POSSIBLE AT THE HIGHER ELEVATIONS. THE RIVERSIDE COUNTY
MOUNTAINS SHOULD GET ABOUT 12 TO 18 INCHES OF SNOW WHILE THE HIGHER
ELEVATIONS OF THE SANTA ANA MOUNTAINS AND SAN DIEGO COUNTY MOUNTAINS
SHOULD GET 6 TO 14 INCHES OF SNOW THROUGH WEDNESDAY. GUSTY WINDS
WILL ACCOMPANY THIS STORM IN THE MOUNTAINS. THESE WEATHER CONDITIONS
WILL BE DANGEROUS FOR UNPREPARED CAMPERS OR HIKERS. MOTORIST SHOULD
BE PREPARED FOR WINTER DRIVING CONDITIONS...CARRY CHAINS AND WARM
CLOTHING.

PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING STORMY WEATHER
PATTERN.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 winter storm, 3 flood, 2 heavy rain, 1 heavy snow. Local standard time, as filed.

Heavy Rain, Orange

When
February 11, 4:00 PM PST to February 13, 2:00 PM PST
Where
Orange County, Countywide
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Heavy Rain, San Bernardino

When
February 11, 4:00 PM PST to February 13, 4:00 PM PST
Where
San Bernardino County, Colton
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Winter Storm, San Bernardino County Mountains

When
February 11, 4:20 PM PST to February 14, 2:30 AM PST
Where
San Bernardino County Mountains forecast zone
Injuries
5 direct, 0 indirect
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flood, Orange

When
February 12, 5:25 PM PST to February 14, 2:00 PM PST
Where
Orange County, 12 mi E of Mission Viejo
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Winter Storm, Riverside County Mountains

When
February 12, 6:00 PM PST to February 14, 2:30 AM PST
Where
Riverside County Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Winter Storm, Santa Ana Mountains and Foothills

When
February 13, 1:00 AM PST to 2:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Winter Storm, San Diego County Mountains

When
February 13, 2:00 AM PST to February 14, 7:30 AM PST
Where
San Diego County Mountains forecast zone
Injuries
26 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Heavy Snow, Apple and Yucca Valleys

When
February 13, 2:00 AM PST to 3:50 PM PST
Where
Apple and Yucca Valleys forecast zone
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flood, San Diego

When
February 13, 3:00 AM PST to 12:30 PM PST
Where
San Diego County, Spring Vly
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Thunderstorm Wind, Orange

When
February 13, 3:30 AM PST to 4:00 AM PST
Where
Orange County, 10 mi E of Orange
Measured
77 kt (89 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.783, -117.667

Flood, Riverside

When
February 13, 3:30 AM PST to 10:00 AM PST
Where
Riverside County, Perris
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Thunderstorm Wind, Orange

When
February 13, 3:55 AM PST to 4:00 AM PST
Where
Orange County, Huntington Beach
Measured
58 kt (67 mph)
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.667, -118.000

Thunderstorm Wind, Orange

When
February 13, 3:55 AM PST
Where
Orange County, 4 mi NW of Laguna Beach
Measured
65 kt (75 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.550, -117.817

Thunderstorm Wind, Riverside

When
February 13, 4:00 AM PST
Where
Riverside County, Riverside
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.950, -117.400

Thunderstorm Wind, Orange

When
February 13, 4:00 AM PST
Where
Orange County, 3 mi SE of Orange
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -117.800

Thunderstorm Wind, San Bernardino

When
February 13, 4:00 AM PST
Where
San Bernardino County, Rancho Cucamonga
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.083, -117.583

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229723, 5229724, 5229713, 5229728, 5229714, 5229717, 5229715, 5229716, 5229725, 5229718, 5229726, 5229719, 5229720, 5229721, 5229722, 5229727.